Patrick Gladding, MBCHB, BHB; Helen Pilmore, MBCHB, FRACP, MD; Colin Edwards, MBBCH(WITS), FCP(SA), FRACP
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Gladding P, Pilmore H, Edwards C. Potentially Fatal Interaction between Diltiazem and Statins. Ann Intern Med. 2004;140:W-31. doi: 10.7326/0003-4819-140-8-200404200-00037-w1
Download citation file:
Published: Ann Intern Med. 2004;140(8):W-31.
TO THE EDITOR:
Background: The interaction of diltiazem and statins, metabolized through cytochrome P450 3A4, leads to increased risk for rhabdomyolysis.
Objective: To describe the interaction between diltiazem and simvastatin–atorvastatin and highlight its clinical significance.
Case Reports: In case 1, a 59-year-old woman receiving long-term ambulatory peritoneal dialysis because of diabetes-induced renal failure presented with an ischemic toe. She was taking atorvastatin, 40 mg/d; aspirin; glyceryl trinitrate; isosorbide mononitrate; insulin; metoclopramide; vitamin D; omeprazole; calcium; and erythropoietin. She had been taking atorvastatin for more than 1 year.
The patient developed angina, and diltiazem therapy was started; the daily dose was increased to 120 mg. One week later, the patient described generalized weakness, and neurologic examination revealed proximal muscle weakness. Her creatine kinase level was greater than 30 000 U/L; her troponin T level was 0.4 µg/L. Findings were consistent with severe statin-related myositis, and atorvastatin was withdrawn. The patient did not recover and died of an unrelated cardiac arrest 1 month after admission.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only